Montana, 2012

Damaging Winds and High Wind in Montana, September 1, 2012

September 1, 2012 · NWS TFX · 5 events in 3 counties and zones

Strong downslope winds occurred along the Northern Rocky Mountain Front. In addition, a weather system moving over the area caused instability and scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong downslope winds occurred along the Northern Rocky Mountain Front. In addition, a weather system moving over the area caused instability and scattered thunderstorms. Some thunderstorms produced wind gusts greater than 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 1, 1:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 1:48 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SAT SEP 1 2012

.DISCUSSION...
TONIGHT THROUGH MONDAY...AN UPPER TROUGH WAS OVER THE PACIFIC
NORTHWEST AND WESTERN CANADA EARLY SATURDAY AFTERNOON AND WILL
CONTINUE TO MOVE TO THE EAST TONIGHT. THE ASSOCIATED COLD FRONT
EARLY SATURDAY AFTERNOON EXTENDED FROM SOUTH OF HAVRE TO NEAR
GREAT FALLS TO NEAR THE NORTHERN BORDER OF BEAVERHEAD COUNTY. IT
WAS SEPARATING TO VERY DIFFERENT AIRMASSES WITH DEWPOINTS IN THE
20S TO MID 30S BEHIND THE COLD FRONT AND IN THE 40S AHEAD OF THE
COLD FRONT WITH AN UNSTABLE AIRMASS. EXPECT SCATTERED SHOWERS AND
A FEW THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS AHEAD OF
THE COLD FRONT WHICH WILL CONTINUE MOVING EAST. THEREAFTER EXPECT
A DRY AIRMASS WITH THE LONE EXCEPTION BEING A THREAT OF SHOWERS OR
THUNDERSTORMS DUE TO A WEAK WEATHER DISTURBANCE OVER FAR SOUTHWEST
MONTANA LATE TONIGHT. TEMPERATURES WILL BE NEAR SEASONAL NORMALS
THE NEXT COUPLE OF DAYS. BLANK

MONDAY NIGHT THROUGH TUESDAY NIGHT...A FAST MOVING CANADIAN COOL
FRONT WILL MOVE SOUTHWARD THROUGH THE REGION LATE MONDAY NIGHT AND
THROUGH THE DAY ON TUESDAY. BOTH MODELS ARE IN GOOD AGREEMENT WITH
THIS FEATURE...AND WITH A FAIRLY QUICK PUSH OF COOLER
AIR...AFTERNOON TEMPERATURES HAVE BEEN LOWERED A BIT FOR
TUESDAY...WITH MOST AREAS AVERAGING 4 TO 8 DEGREES BELOW NORMAL. THE
CHANCES FOR PRECIPITATION CONTINUE TO BE CONFINED TO AREAS MAINLY
NORTH OF GREAT FALLS. OVERALL...ANY PRECIPITATION SHOULD BE QUITE
LIGHT (LESS THAN A TENTH OF AN INCH)...AND FAIRLY SPOTTY WITH THIS
SYSTEM.

WEDNESDAY...EXPECT A ONE DAY WARM UP...AS THE REGION WILL BE
IN-BETWEEN STORM SYSTEMS. AFTERNOON TEMPERATURES SHOULD GENERALLY BE
NEAR NORMAL FOR MANY AREAS.

THURSDAY...ANOTHER FAST MOVING ALBERTA CLIPPER LIKE SYSTEM WILL MOVE
THROUGH THE REGION. THE EC IS FASTER AND FURTHER WEST WITH THIS
FEATURE WHEN COMPARED TO THE GFS. THUS THERE IS A NOW A SMALL CHANCE
FOR POPS OVER NORTH CENTRAL MONTANA...ALONG WITH COOLER TEMPERATURES
FOR THURSDAY.

FRIDAY AND SATURDAY...BOTH MODELS CONTINUE TO PROG A FAST BUILDING
UPPER LEVEL RIDGE TO REBUILD OVER THE REGION STARTING ON FRIDAY AND
CONTINUE TO BUILD INTO THE WEEKEND. THE END RESULT...MOSTLY DRY
CONDITIONS AND A WARMING TREND. AFTERNOON TEMPERATURES WILL RETURN
TO NEAR SEASONAL NORMALS ON FRIDAY...WITH ABOVE NORMAL TEMPERATURES
EXPECTED FOR SATURDAY. OVERNIGHT LOWS WILL BE SEASONABLE (SEPTEMBER
LIKE)...THUS A BIT CHILLY AT HIGHER ELEVATIONS...AND ON THE COOL
SIDE AT LOWER ELEVATIONS. BRUSDA

&&

.AVIATION...
UPDATED 1725Z.
AREAS OF MORNING PRECIPITATION OVER NORTH CENTRAL MONTANA WILL
CONTINUE TO MOVE INTO EASTERN MONTANA. SURFACE COLD FRONT PUSHING
THROUGH THE REGION WILL BRING INCREASING WESTERLY WINDS TODAY WITH
SKIES CLEARING FROM NORTHWEST TO SOUTHEAST. SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST AND INCREASE IN COVERAGE OVER EASTERN
PORTIONS OF SOUTHWEST MONTANA THIS AFTERNOON. THIS PRECIPITATION
WILL MOVE INTO SOUTH CENTRAL MONTANA SHORTLY AFTER 00Z WITH SKIES
CLEARING OVERNIGHT. GUSTY WINDS WILL ONCE AGAIN DEVELOP ALONG THE
EAST SLOPES OF THE CONTINENTAL DIVIDE BY 16Z SUNDAY. MPJ

&&

.FIRE WEATHER...
HIGHER DEWPOINTS THAN ANTICIPATED ARE KEEPING RELATIVE HUMDITIES
GENERALLY ABOVE 20 PERCENT EXCEPT IN THE NORTHWEST SATURDAY AFTERNOON.
STILL THINK THERE IS A CHANCE THAT DRIER AIR BEHIND THE COLD FRONT
COULD MOVE INTO THE AREA LATER SATURDAY AFTERNOON SO AM RELUCTANT
TO CANCEL THE RED FLAG WARNING FOR THE REST OF SATURDAY. SUNDAY
EXPECT VERY LOW RELATIVE HUMIDITIES AND DAYTIME HEATING SHOULD
RESULT IN GUSTY WEST WINDS EXCEPT POSSIBLY OVER THE FAR SOUTHERN
PORTIONS OF THE FIRE DISTRICT. SO FEEL CONFIDENT WITH THE CURRENT
RED FLAG WARNING FOR SUNDAY. THERE COULD BE CRITICAL FIRE CONDITIONS
ON MONDAY AS EXPECT RELATIVE HUMIDITIES IN THE 10 TO 20 PERCENT
RANGE ALONG WITH WESTERLY WINDS NEAR 15 MPH. HOWEVER ON MONDAY
SOME GUIDANCE IS INDICATING HUMIDITIES AND LIGHTER WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  81  44  79 /  10   0   0   0
CTB  42  76  41  74 /   0   0   0  10
HLN  47  80  46  81 /  10   0   0   0
BZN  40  79  38  81 /  20   0   0   0
WEY  32  71  29  72 /  30  10   0   0
DLN  39  78  39  79 /  20   0   0   0
HVR  46  81  43  79 /  10   0   0  10
LWT  43  77  42  75 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT SUNDAY BLAINE...BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...
GALLATIN...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...MADISON...
MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

&&

SHORT TERM...BLANK
LONG TERM...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 1, 3:25 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 AM MDT SAT SEP 1 2012

MTZ009>014-044>051-054-055-021130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
425 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL
MONTANA AND PORTIONS OF SOUTHWEST MONTANA. THIS INCLUDES FIRE
WEATHER ZONES 112... 113...114...115...116...117 AND 118.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RED FLAG WARNING CONTINUES UNTIL 9 PM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-021130-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-
425 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 1, 1:22 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SE MONTANA CITY       46.52N 111.90W
09/01/2012  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

&&

PN
Local storm report, Sep 1, 2:49 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             BOULDER                 46.23N 112.11W
09/01/2012  E0.25 INCH       JEFFERSON          MT   CO-OP OBSERVER

&&

PN
Local storm report, Sep 1, 3:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 14 W SAINT MARY         48.69N 113.71W
09/01/2012  M68 MPH          GLACIER            MT   MESONET

            WIND GUSTS TO 68 MPH REPORTED AT LOGAN PASS VISITORS
            CENTER.

&&

GUSTAFSON
Special weather statement, Sep 1, 3:59 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT SAT SEP 1 2012

MTZ055-012345-
GALLATIN MT-
459 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
545 PM MDT...

AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
BELGRADE...OR 11 MILES WEST OF BOZEMAN...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   BELGRADE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4562 11129 4578 11140 4599 11085 4587 11077
      4575 11079
TIME...MOT...LOC 2259Z 245DEG 18KT 4574 11122

The radar

The Great Falls radar (KTFX), 72 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 1, 4:00 PM MST to 8:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Logan Pass weather station measures 68 mph wind gust.

Thunderstorm Wind, Judith Basin

When
September 1, 4:06 PM MST to 6:00 PM MST
Where
Judith Basin County, 0.94 mi E of Geyser
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.250, -110.480

DOT sensor at Geyser measures 60 mph wind gust.

Thunderstorm Wind, Gallatin

When
September 1, 4:12 PM MST to 10:00 PM MST
Where
Gallatin County, 5.18 mi NE of Chestnut
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.680, -110.820

DOT sensor at Bozeman Pass on I-15 measures 60 mph wind gust.

Thunderstorm Wind, Gallatin

When
September 1, 5:00 PM MST to 9:00 PM MST
Where
Gallatin County, 1.27 mi NNE of Chestnut
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
45.647, -110.888

Power poles down from thunderstorm wind gusts...power outages also reported.

Thunderstorm Wind, Gallatin

When
September 1, 7:44 PM MST to 10:00 PM MST
Where
Gallatin County, 5.18 mi NE of Chestnut
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.680, -110.820

DOT sensor at Bozeman Pass on I-15 measures a 60 mph thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411539, 411536, 411537, 411535, 411538.